Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 25, 2013, 12:38 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2013, 12:38 PM MST (19:38 UTC)
- Expired
- Jul 25, 2013, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
764
WGUS55 KTWC 251938
FFWTWC
AZC019-021-252230-
/O.NEW.KTWC.FF.W.0012.130725T1938Z-130725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST THU JUL 25 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
EXTREME SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 330 PM MST
* AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE CATALINA MOUNTAINS. .
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
LEMMON/SUMMERHAVEN....CATALINA STATE PARK...SABINO CANYON AND
SEVEN FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
IN HILLY TERRAIN THERE ARE LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL OR HIKE ACROSS
FLOODED CROSSINGS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3256 11088 3255 11067 3233 11064 3229 11076
3232 11088 3236 11095
$$
GL2 follow-up statements
019
WGUS75 KTWC 252027
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST THU JUL 25 2013
AZC019-021-252230-
/O.CON.KTWC.FF.W.0012.000000T0000Z-130725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
127 PM MST THU JUL 25 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
EXTREME SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...
AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA. SEVERAL AUTOMATED RAIN GAUGES IN THE CATALINA MOUNTAINS HAVE
RECORDED IN EXCESS OF ONE INCH OF RAINFALL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
LEMMON/SUMMERHAVEN...SABINO CANYON...SEVEN FALLS CATALINA STATE PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3256 11088 3255 11067 3233 11064 3229 11076
3232 11088 3236 11095
$$
GL681
WGUS75 KTWC 252226
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST THU JUL 25 2013
AZC019-021-252235-
/O.EXP.KTWC.FF.W.0012.000000T0000Z-130725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
326 PM MST THU JUL 25 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST FOR EXTREME
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...
THE THREAT FOR FLASH FLOODING IN AND NEAR THE CATALINA MOUNTAINS HAS
DIMINISHED AS RAINFALL ENDED A COUPLE OF HOURS AGO.
HOWEVER...ELEVATED STREAM FLOWS REMAIN POSSIBLE INTO THIS EVENING.
LAT...LON 3256 11088 3255 11067 3233 11064 3229 11076
3232 11088 3236 11095
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:55 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 25, 9:55 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST THU JUL 25 2013 .SYNOPSIS...A DISTURBANCE ALOFT ACROSS THE AREA WILL ENHANCE THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE AREA TODAY. SOME STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF MOISTURE ACROSS THE REGION TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. A DECREASE IN MOISTURE MAY LEAD TO LESS THUNDERSTORM ACTIVITY EARLY NEXT WEEK. && .UPDATE...HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR ALL OF SOUTHEAST ARIZONA EXCEPT WESTERN PIMA COUNTY. LATEST VIS SATELLITE SHOWING A GOOD AMOUNT OF CLEARING WITH THE EXCEPTION OF SOUTHERN GRAHAM AND NORTHERN COCHISE COUNTY. ALREADY SEEING GOOD CU BUILDUPS ON AREA MOUNTAINS AS WELL. CONFIDENCE IS HIGH THAT THERE WILL BE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND THINK THE CENTRAL CWA FROM SANTA CRUZ COUNTY NORTHWARD INTO EASTERN PINAL COUNTY HAS THE HIGHEST THREAT INITIALLY BUT CONFIDENCE IN EXACT LOCATIONS IS A BIT LOWER. .DISCUSSION...THE 12Z KTWC SOUNDING IS DEPICTING A VERY MOIST AND UNSTABLE ATMOSPHERE. PWAT OF 1.96" IS IN THE 99TH PERCENTILE AND ABOUT 160 PERCENT OF NORMAL FOR THIS TIME OF YEAR. MEANWHILE...THERE IS CONSIDERABLY MORE MID LEVEL COOLING COMPARED TO 24 HOURS AGO WITH THE STUBBORN INVERSION AT ABOUT 500 MB GONE. MODIFIED SOUNDING WITH T=95 AND TD=61 YIELDS ABOUT 1800 J/KG OF CAPE. THE STEERING FLOW IS GENERALLY FROM THE EAST AT ABOUT 10 MPH. CURRENT SATELLITE AND RADAR IMAGERY DEPICT CONVECTIVE SHOWERS MAINLY OVER THE CENTRAL AND WESTERN DESERTS PUSHING WEST WITH PARTLY TO MOSTLY CLOUDY SKIES MAINLY FROM DEBRIS CLOUDINESS FROM TUCSON EASTWARD. THERE IS A WELL DEFINED SHEAR AXIS/DEFORMATION ZONE IN THE MID TO UPPER LEVELS LYING RIGHT ACROSS THE CENTER OF THE FORECAST AREA TODAY WITH THE REMNANTS OF AN INVERTED TROUGH. THE BIG QUESTION FOR TODAY IS HOW MUCH CLEARING WILL WE SEE TO GENERATE SUSTAINED CONVECTION. AFTER REVIEWING LATEST GUIDANCE...TEND TO FAVOR THE HRRR WHICH IS HANDLING THE CURRENT CLOUD COVERAGE REALLY WELL ALONG WITH THE LIGHT SHOWERS WEST OF TUCSON. THE HRRR IS MOST ORGANIZED WITH CONVECTION THIS AFTERNOON AND EVENING ALONG WITH THE 12Z NAM FROM CENTRAL PIMA COUNTY EASTWARD. MEANWHILE...THE EARLY 06Z UOFA WRF-GFS AND 12Z WRF-NAM HAVE CLEARED THINGS OUT TOO QUICKLY. WITH THAT SAID...HAVE GONE AHEAD AND RAISED POPS AREAWIDE FOR THIS AFTERNOON AND THIS EVENING. WE THINK THE BEST CHANCE FOR HEAVIEST RAINFALL WILL BE FROM THE TUCSON AREA EASTWARD. AS THE MORNING PROGRESSES AND SHOULD SKIES CLEAR AND CONFIDENCE INCREASE...WILL CONSIDER A SHORTER FUSE FLASH FLOOD WATCH. && .AVIATION...SCT SHRA / ISOLD TSRA THRU FRIDAY MORNING OR 26/17Z. MVFR CIGS/VSBYS WITH WIND GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. TSRA COVERAGE INCREASING AFTER 26/17Z. OTHERWISE...CLOUD DECKS MAINLY 6-10K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THURSDAY EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. OTHERWISE... THERE WILL BE ENOUGH MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO PREVAIL INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON GL
In the hours before
Local storm report, Jul 25, 8:23 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU JUL 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD CHIRICAHUA NATIONAL MON 32.01N 109.36W
07/23/2013 COCHISE AZ FOREST SERVICE
FLASH FLOODING OCCURRED DOWN BONITA CREEK IN THE
CHIRICAHUA NATIONAL MONUMENT. BONITA CANYON DRIVE AND
THE CAMPGROUNDS IN BONITA CANYON WERE CLOSED SO NO
PEOPLE WERE INJURED. DEBRIS WAS PUSHED DOWN THE CREEK
AND TREE MATERIAL PILED UP ALONG A WALKING BRIDGE. WATER
AND DEBRIS ALSO DAMAGED A RESTROOM IN THE CAMPING AREA.
&&
EVENT NUMBER TWC1300075
BROSTSpecial weather statement, Jul 25, 12:29 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1229 PM MST THU JUL 25 2013 AZZ502>504-252015- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1229 PM MST THU JUL 25 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM MST... AT 1221 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THREE POINTS...OR 21 MILES NORTHWEST OF GREEN VALLEY...MOVING WEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL PIMA COUNTY. LAT...LON 3199 11147 3219 11138 3206 11108 3187 11115 TIME...MOT...LOC 1930Z 111DEG 4KT 3204 11130
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:16 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 24, 5:21 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Jul 24, 5:43 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 2 hr |
| Jul 25, 9:51 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 9 hr |
| Jul 25, 12:15 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 12:29 PM MST | Special Weather Statement | TWC | Pima | 46 min |
| Jul 25, 12:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 25, 1:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 25, 1:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 25, 1:52 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 25, 1:59 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 43 min |
| Jul 25, 2:13 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Jul 25, 2:43 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 25, 2:52 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 25, 3:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 25, 3:55 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 4:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.